Alert archive / Georgia / Flash Flood Watches in 2018
Flash Flood Watch 1, NWS Atlanta, GA
NWS Atlanta, GA issued this flash flood watch at Feb 28, 2018, 3:41 AM EST for 11 counties in Georgia. It took effect at Feb 28, 2018, 10:00 AM EST. It was in force for 33 hr.
The area
The counties it named.
The facts
- Issued
- Feb 28, 2018, 3:41 AM EST (08:41 UTC)
- In effect from
- Feb 28, 2018, 10:00 AM EST
- Expired
- Mar 1, 2018, 7:00 PM EST
- In force
- 33 hr
- Issued by
- NWS Atlanta, GA
- Flood severity
- None
Counties Catoosa County, GA, Dade County, GA, Fannin County, GA, Gilmer County, GA, Lumpkin County, GA, Murray County, GA, Towns County, GA, Union County, GA, Walker County, GA, White County, GA, Whitfield County, GA
The radar
The Northeast Alabama radar (KHTX), 142 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1883 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
470 WGUS62 KFFC 280841 FFAFFC URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Peachtree City GA 341 AM EST Wed Feb 28 2018 GAZ001>009-015-016-282000- /O.NEW.KFFC.FF.A.0001.180228T1500Z-180302T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Lumpkin-White- Including the cities of Dahlonega and Cleveland 341 AM EST Wed Feb 28 2018 ...FLASH FLOOD WATCH IN EFFECT FROM 10 AM EST THIS MORNING THROUGH THURSDAY EVENING... The National Weather Service in Peachtree City has issued a * Flash Flood Watch for portions of north central Georgia... northeast Georgia and northwest Georgia...including the following areas...in north central Georgia...Fannin...Gilmer... Lumpkin and Union. In northeast Georgia...Towns and White. In northwest Georgia...Catoosa...Dade...Murray...Walker and Whitfield. * From 10 AM EST this morning through Thursday evening * Multiple rounds of sustained moderate to occasionally heavy rainfall will affect the area through Thursday evening. Storm total rainfall amounts of 2 to 4 inches will result in an increased threat of river flooding. There is also the chance for some isolated flash flooding, especially Wednesday night and Thursday morning. * With area rivers and streams already running high combined with the saturated soils, it will not take much rain for areal and river flooding of low lying areas and some roadways to occur. Do not drive through water that is covering a road. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
3 follow-up statements
910 WGUS62 KFFC 281954 FFAFFC Flood Watch National Weather Service Peachtree City GA 254 PM EST Wed Feb 28 2018 GAZ001>009-015-016-010600- /O.CON.KFFC.FF.A.0001.000000T0000Z-180302T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Lumpkin-White- Including the cities of Dahlonega and Cleveland 254 PM EST Wed Feb 28 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 7 PM THURSDAY EVENING... The Flash Flood Watch continues for * Portions of far north Georgia...including the following areas...Catoosa...Dade...Fannin...Gilmer...Lumpkin...Murray... Towns...Union...Walker...White...and Whitfield. * Through 7 PM Thursday evening * Multiple rounds of sustained moderate to occasionally heavy rainfall will affect the area through Thursday evening. Storm total rainfall amounts of 2 to 3 inches will result in an increased threat of river flooding. There is also the chance for some isolated flash flooding, especially Wednesday night and Thursday morning. * With area rivers and streams already running high combined with the saturated soils, it will not take much rain for areal and river flooding of low lying areas and some roadways to occur. Do not drive through water that is covering a road. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
610 WGUS62 KFFC 010348 FFAFFC Flood Watch National Weather Service Peachtree City GA 1048 PM EST Wed Feb 28 2018 GAZ001>009-015-016-011200- /O.CON.KFFC.FF.A.0001.000000T0000Z-180302T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Lumpkin-White- Including the cities of Dahlonega and Cleveland 1048 PM EST Wed Feb 28 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY EVENING... The Flash Flood Watch continues for * Portions of north central Georgia...northeast Georgia and northwest Georgia...including the following areas...in north central Georgia...Fannin...Gilmer...Lumpkin and Union. In northeast Georgia...Towns and White. In northwest Georgia... Catoosa...Dade...Murray...Walker and Whitfield. * Through Thursday evening * Multiple rounds of sustained moderate to occasionally heavy rainfall will affect the area through Thursday evening. Storm total rainfall amounts of 1 to 3 inches have already fallen with another 1 to 2 inches expected still to fall, which will result in an increased threat of river flooding. There is also the chance for some isolated flash flooding, especially Wednesday night and Thursday morning. * With area rivers and streams already running high combined with the saturated soils, it will not take much rain for areal and river flooding of low lying areas and some roadways to occur. Do not drive through water that is covering a road. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
531 WGUS62 KFFC 010835 FFAFFC Flood Watch National Weather Service Peachtree City GA 335 AM EST Thu Mar 1 2018 GAZ001>009-015-016-020000- /O.CON.KFFC.FF.A.0001.000000T0000Z-180302T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Lumpkin-White- Including the cities of Dahlonega and Cleveland 335 AM EST Thu Mar 1 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * Portions of north central Georgia...northeast Georgia and northwest Georgia...including the following areas...in north central Georgia...Fannin...Gilmer...Lumpkin and Union. In northeast Georgia...Towns and White. In northwest Georgia... Catoosa...Dade...Murray...Walker and Whitfield. * Through this evening * The final round of moderate to heavy rainfall will push across the area late this morning through mid afternoon. Additional rainfall around and inch will bring storm total rainfall amounts to 1 to 3 inches with locally higher amounts. Several rivers are already in flood and the additional rainfall will add to the flooding concerns. There is also the chance for some isolated flash flooding as the next wave of precipitation moves through. * With area rivers and streams already running high combined with the saturated soils, it will not take much rain for areal and river flooding of low lying areas and some roadways to occur. Do not drive through water that is covering a road. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this flash flood watch went out at Feb 28, 3:15 AM EST, 26 minutes earlier.
Area forecast discussion, Feb 28, 3:15 AM EST, 26 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 315 AM EST Wed Feb 28 2018 .SHORT TERM /Today through Thursday/... Currently, high pressure in control over the Carolinas with ridging through most of North GA. At the upper levels, already beginning to see some impulses in the zonal flow develop and move across portions of Alabama and into the local area producing light rain over far North GA. Some returns noted on radar through the Atlanta metro but most of this is not yet reaching the ground with this first wave. More impressive energy to move through later this morning but again expect areas to be impacted to be mainly the top 2 rows of counties which will be a common theme here over the next few days. A sharp gradient to the pops with categorical to the north and likely over the metro to just low end chance for the Macon area. Amounts look manageable through this morning but quickly ramp up by this afternoon with near a half inch over a 6 hour timeframe. There will be some developing MUCAPE through the afternoon hours as well but values look too low for inclusion of isolated TSRA at this time. Will need to monitor mountains for possible wind advisory criteria on Wed afternoon as well. There certainly could be some periods where the embedded shortwaves carry precip axis just north of the border but overall, would expect sustained moderate rainfall threat to continue into Wed night. Especially for the 00Z to 06Z timeframe where close to an inch additional QPF could occur across same northern slice of counties. Front to finally begin its progression through the area on Thu with instability increasing but remaining the limiting factor for more robust convection. Therefore, will only include isolated thunder at this time although as SPC has outlined, could be the threat for some strong winds with this activity or even a brief spinup with residual low level helicity. Deese .LONG TERM /Thursday Night through Tuesday/... Rain chances will be in the process of exiting the CWA to start the long term period as the cold front will have either exited or will be about to exit the area and the upper short wave will quickly be taking the significant moisture with it. The best rain chances will be over areas east and south of MCN with small chances to the N and W. Dry high pressure surface and aloft will then drift to the area through Sunday. Small rain chances will return to the western CWA on Monday with more significant chances for showers on Tuesday associated with a cold front moving into the area. At this time there is little or no instability associated with this front so only showers are forecast. An ongoing windy period will continue Thursday night and Friday before diminishing by Saturday. Temperatures will be returning to around normal for this long term period. BDL && .HYDROLOGY... As mentioned above, there could be times when precip lifts north which would limit overall QPF but enough agreement in models to warrant a watch. Torn on flash flood potential as rain will be spread out over a long period but given the enhancement Wed night and the fact that we are moderate risk per WPC to exceed FFG, thought it wise to goo Flash Flood Watch with this issuance && .AVIATION... 06Z UPDATE... First area of light rain just now moving through eastern portions of Alabama and will approach the western most terminals by 09Z. VFR cigs remain even in the -RA and have delayed onset of MVFR with this set. Now looking like after 12Z for the MVFR but will be a quick transition thereafter to IFR at 15Z and the possibility of LIFR warranting a TEMPO group as well. Low conditions to continue through most of the day but will keep IFR as predominant for now before LIFR makes a reappearance by 03Z Wed. //ATL CONFIDENCE...06Z UPDATE... Medium on LIFR potential. High on remaining elements. Deese && .PRELIMINARY POINT TEMPS/POPS... Athens 59 55 73 42 / 60 70 100 20 Atlanta 64 61 71 42 / 50 50 100 10 Blairsville 54 51 64 35 / 100 100 100 20 Cartersville 62 58 69 39 / 90 70 100 10 Columbus 71 65 76 46 / 30 20 80 20 Gainesville 55 53 69 41 / 80 80 100 20 Macon 70 63 77 45 / 30 20 80 20 Rome 63 58 67 39 / 100 80 100 10 Peachtree City 66 61 73 42 / 50 30 100 20 Vidalia 74 63 81 50 / 20 10 40 60 && .FFC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 10 AM EST this morning through Thursday evening for the following zones: Catoosa...Dade...Fannin... Gilmer...Lumpkin...Murray...Towns...Union...Walker...White... Whitfield. && SHORT TERM...Deese LONG TERM....BDL AVIATION...Deese
Hazardous weather outlook, Feb 27, 6:58 PM EST, 8 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 658 PM EST Tue Feb 27 2018 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-010000- Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow- Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb- North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes- Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton- Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton- Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup- Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington- Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs- Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley- Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster- Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler- Montgomery-Toombs- 658 PM EST Tue Feb 27 2018 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... There will be a chance of thunderstorms Wednesday night and Thursday. A few storms could be strong with the main hazards being gusty winds, brief lightning and heavy rain. There will be potential for heavy rainfall across portions of north Georgia, most likely north of Cedartown to Gainesville, Wednesday into Thursday. Flash flooding or river flooding will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 11:33 AM EST | River Flood Warning | FFC | Dade | 57 hr |
Nearby
Flash Flood Watches in Georgia, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.